Menu Close

Nitazenes – New Opioids Are Joining the Illicit Drug Supply

Recently, a number of synthetic substances of benzimidazole structural class are being trafficked and abused for their opioid-like effects. In the late 1950s, the pharmaceutical research laboratories of the Swiss chemical company CIBA Aktiengesellschaft synthesized numerous substances in this structural class.

These benzimidazole-opioids are not approved for medical use in the United States. Ten of these benzimidazole-opioids are controlled in schedule I of the CSA; others may be treated under 21 U.S.C. 802(32)(A), if intended for human consumption.

What are nitazenes?

Nitazenes are strong synthetic opioids. Opioids include any drug that acts on opioid receptors in the brain, and any natural or synthetic drugs that are derived from, or related to, the opium poppy.

Nitazenes were developed by researchers around 60 years ago as an alternative to morphine, but because of their high potential for overdose were never released.2 Nitazenes have been connected to a number of overdose deaths worldwide.

Since 2019 [1], the abuse of benzimidazole-opioids as evidenced by their identification in toxicology cases, similar to other synthetic opioids, has resulted in adverse health effects including deaths.

Since then, there have been approximately 200 reported overdose deaths related to nitazene in North America and Europe. However, experts believe that this number could be significantly higher due to a lack of sufficient nitazene testing.

In order to better understand the dangers associated with nitazenes, Amaducci’s team conducted a thorough analysis of medical data from a small group of patients who had been treated for a nitazene overdose at an emergency department between 2020 and 2022.

The group consisted of four men and five women, with ages ranging from 20 to 57.

These patients were part of a larger cohort of around 2,300 individuals who had experienced an overdose, out of which 537 underwent comprehensive laboratory testing. Among these, approximately 2% (nine patients) tested positive for one or more nitazene opioids, such as brorphine, isotonitazene, metonitazene, and/or N-piperidinyl etonitazene.

See also  Narcotics Are Used only for Pain That is Severe and Is not Helped by other types of Painkillers

As the United States continues to experience an unprecedented epidemic of opioid misuse and abuse, the continued evolution and increased trafficking and popularity of new and deadly synthetic opioids from a variety of structural classes, including benzimidazoles, with no approved medical use are of public health concern.

This class of substances contains a benzimidazole ring with an ethylamine at its 1-position and a benzyl group at its 2-position. Small structural modifications to this scaffold can produce a
series of analogous substances, including the substances listed below (shown below):

Nitazenes chemical Structure
Nitazenes chemical Structure

Who Abuse Nitazenes ?

The population likely to abuse benzimidazole-opioids appears to be the same as those abusing prescription opioid analgesics, heroin, and other synthetic opioid substances. This is evidenced by the types of other drugs co-identified in some of the identified benzimidazole-opioids seizures and in fatal overdose cases.

Toxicology analyses co-identified some of these benzimidazoleopioids with other opioids, stimulants, and benzodiazepines.

Because abusers of these benzimidazole-opioids are likely to obtain them through unregulated sources, the identity, purity, and quantity are uncertain and inconsistent, thus posing significant
adverse health risks to the users. Similar to other mu-opioid receptor agonists, the potential health and safety risks for users of these benzimidazole-opioids are high. Recent increase in positive
identification of isotonitazene, metonitazene, and other benzimidazole-opioids in toxicology and post-mortem cases is a serious concern to the public safety

Illicit Distribution:

On the illicit drug market, some of these benzimidazole-opioids have been identified in drug seizures.

Reports of these substances to the National Forensic Laboratory Information System (NFLISDrug), began to re-emerge in 2019 after several reports of clonitazene and etonitazene in 1999-2004.

See also  What You Should Know About Butalbital ?

Since 2019, there have been approximately 2,400 reports of benzimidazole-opioids to NFLIS-Drug. Furthermore, substances in this class have been coidentified with other psychoactive substances, including illicit opioids and benzodiazepines, in biological fluids. With no approved medical use, the positive identification of these substances in toxicology cases underscore the public health threat associated with their presence on the illicit drug market

Comments and additional information are welcomed by the Drug and Chemical Evaluation Section; Fax 571-362-4250, Telephone 571-362-3249, or E-mail DPE@dea.gov.

Other Names

benzimidazole opioids, synthetic opioids, New Psychoactive Substances (NPS)

Some common nitazenes include:

  • isotonitazene
  • metonitazene
  • etonitazene
  • protonitazene.

What Nitazenes Have Caused Overdoses?

As of 2020, isotonitazene, also known as “nitazene,” was the main cause of deaths related to nitazene. Metonitazene, however, caused the majority of nitazene-related deaths in 2021. Isotonitazene is considerably more powerful than fentanyl, a synthetic opioid linked to overdose deaths across the country. But, the potency of metonitazene is similar to that of fentanyl.

What Makes Nitazenes so Dangerous?

Overdoses from nitazenes are a significant concern due to their high potency. The effects of an opioid overdose can lead to loss of consciousness and cessation of breathing, which can be fatal if not treated promptly.

The majority of opioid overdose deaths are attributed to synthetic opioids, including nitazenes. In 2020, synthetic opioids accounted for over 80% of opioid overdose fatalities.

It is important to note that individuals may unknowingly purchase nitazenes when acquiring street drugs, as synthetic opioids are often mixed with other substances. This highlights the importance of only taking medications prescribed by healthcare professionals and obtained from reputable pharmacies. Drugs obtained from other sources may contain hazardous substances like nitazenes, which can have potentially lethal consequences.

See also  Opioid Analgesics may Result in Dependency and Addiction

Is there an effective treatment for a nitazene overdose?

in cases of a nitazene overdose, high doses of naloxone may be needed. Naloxone, also known as Narcan, is an FDA-approved synthetic opioid overdose reversal medication. It acts as an opioid antagonist, binding to opioid receptors to reverse and block their effects. It is commonly used by emergency responders to revive victims of heroin overdoses or fentanyl overdoses.

Reducing Harm of Nitazene

Start with a low dose. Try a small amount first to see how you are affected. It’s important to remember if you are swallowing the drug, it will take longer to take effect than other methods such as injecting. This means there may be more time to get medical help if needed.

Avoid using alone. Have a sober person around who is able to help if needed.

Have naloxone available. Strong opioids like nitazenes may need more than one dose to reverse an overdose.

Avoid taking nitazenes with other substances, in particular other opioids such as heroin. Also avoid depressant drugs like alcohol, GHB, and benzodiazepines.

If you aren’t sure if someone is overdosing, call triple zero and request an ambulance. Do not leave the person alone. Ambulances are not required to involve the police.13

Withdrawal from Nitazenes

Giving up nitazenes after using them for a long time is challenging because the body has to get used to functioning without them.

Reports from people who use nitazenes suggest that the withdrawal from nitazenes is comparable to a severe opioid withdrawal.

Reported effects include:

  • excessive sweating
  • restless legs
  • fever
  • dizziness
  • flu-like symptoms
  • blackouts
  • anxiety
  • panic attacks.

[1] – https://www.drugs.com/news/new-opioids-joining-illicit-supply-they-re-more-potent-than-fentanyl-114781.html?utm_source=ddc&utm_medium=email&utm_campaign=Daily+Mednews+++September+6++2023&utm_content=New+Opioids+Are+Joining+the+Illicit+Drug+Supply++and+They+re+More+Potent+Than+Fentanyl&hash2=9faa1b180490507c1726cc3915101ec0

 

Posted in Opioids